Emergency 101: Information for Emergency Medical Professionals
What is pulmonary arterial hypertension?
Pulmonary arterial hypertension (PAH) is a rare disorder of the blood vessels in the lungs. The pulmonary arteries become narrowed and the pressure in the arteries rises above the normal limits. This causes strain on the right side of the heart and may become life threatening. PAH may be either associated with other disease states or exist alone for no known reason.
What can I expect from PAH patients?
As with any population, PAH patients vary greatly. Some may not look sick at all while others are in wheelchairs, require oxygen or have medicine continuously delivered by a pump (more on medications below).
PH patients may be on one or more of the following medications to treat PH*:
*No PH medication should ever be stopped or dosage changed without first consulting the PH-treating physician.
Flolan®, Veletri® and Remodulin® Emergencies
Intravenous Flolan® and Veletri® are given by continuous infusion through a central venous catheter. The half-life of these medications is expected to be no greater than six minutes. They are delivered by a CADD Legacy pump. Intravenous Remodulin® is given by continuous infusion through a central venous catheter. A CADD Legacy, CRONO 5 or CADD MS-3 pump is used to deliver this medication.
The half-life of Remodulin® is approximately 4 hours, although withdrawal symptoms such as shortness of breath can occur in less time.
Subcutaneous Remodulin® is given via the CADD MS-3 pump. the infusion site may be reddened. This is normal due to vasodilation.
When providing emergency care to a patient on Flolan®, Veletri® or Remodulin®:
DO NOT TURN OFF THE PUMP. This action could be fatal. IF THERE IS A PROBLEM WITH THE LINE OR PUMP, YOU MUST START AN IV IN THE PATIENT’S ARM. When the IV line is in place, screw the pump tubing directly to the IV and make sure the pump is running. Pump tubing should be connected to as little IV tubing as possible.
DO NOT PRIME OR FLUSH THE IV LINE. A large volume (bolus) of too much medication is as dangerous as too little and can be fatal.
DO NOT INFUSE ANY OTHER MEDICATION WHERE THE PAH MEDICATION IS INFUSING. A second peripheral IV is required if additional medications or intravenous fluids are needed.
DO NOT GIVE A LARGE VOLUME (BOLUS) OF IV FLUIDS (this may cause/worsen heart failure).
DO NOT CHANGE TO A DIFFERENT INFUSION PUMP without first talking to the patient’s PAH-specialist.
DO NOT DRAW BLOOD FROM THE IV unless there is a dual lumen and the second lumen is used to draw blood.
NOTE THAT fever and/or drainage from the catheter in patients on IV therapies may indicate a sudden and serious onset of a line infection.
INVOLVE A PAH SPECIALIST as soon as time allows.
If a patient is on Flolan®, Veletri® or Remodulin® via IV delivery and the catheter comes out or is damaged, or if the pump stops working, it is an emergency situation.